Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2020, 5:17 PM CDT for Floyd County, Motley County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2020, 5:17 PM CDT (22:17 UTC)
- Expired
- May 13, 2020, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Floyd County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -459 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626
WUUS54 KLUB 132217
SVRLUB
TXC153-345-132245-
/O.NEW.KLUB.SV.W.0039.200513T2217Z-200513T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
517 PM CDT Wed May 13 2020
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southeastern Floyd County in northwestern Texas...
West central Motley County in northwestern Texas...
* Until 545 PM CDT.
* At 517 PM CDT, a severe thunderstorm was located 5 miles south of
Dougherty, or 14 miles southeast of Floydada, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dougherty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3400 10088 3383 10112 3383 10122 3384 10123
3415 10099
TIME...MOT...LOC 2217Z 219DEG 25KT 3387 10112
HAIL...1.25IN
WIND...60MPH
$$
WCI1 follow-up statement
199
WWUS54 KLUB 132244
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
544 PM CDT Wed May 13 2020
TXC153-345-132252-
/O.EXP.KLUB.SV.W.0039.000000T0000Z-200513T2245Z/
Floyd TX-Motley TX-
544 PM CDT Wed May 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD AND WEST
CENTRAL MOTLEY COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Central Motley County.
LAT...LON 3400 10088 3383 10112 3383 10122 3384 10123
3415 10099
TIME...MOT...LOC 2242Z 219DEG 25KT 3399 10100
$$
WCIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:24 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 13, 2:24 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 224 PM CDT Wed May 13 2020 .SHORT TERM... Upper level shortwave is currently analyzed in water vapor near the Rio Grande of far west Texas which will continue to advance towards our area this afternoon. With this feature, an area of evaporating rain showers (virga) has been noted across the Rolling Plains and southward. This activity has led to a few strong wind gusts due to the amount of dry air. This activity will lead to competing factors for destabilization. First, due to the cloud cover surface temperatures will be a bit slower to warm so instability may be dampened a bit compared to previous guidance. However, the flip side of that is that this may also help to cool mid levels leading to steeper lapse rates aloft and hence increase the amount of instability. Latest SPC mesoanalysis as of 1pm shows MLCAPE bullseye of 4000 J/Kg located across the Rolling Plains with the gradient located west of Lubbock. The aforementioned wave should help to increase broad upper level divergence across the forecast area this afternoon. Additionally, at 500mb a jet streak should be in place from roughly the TX/NM border up into SW KS. This will also aid in broadscale lift across the region as our forecast area should be in the right entrance region of that jet. Dryline continues to remain diffuse this afternoon however lower dewpoints are noted from Amarillo to Dalhart to Earth to Sundown. This boundary should continue to sharpen up this afternoon and head east. Low to mid 60's exist ahead of this feature which as stated above is leading to large CAPE values. As of 1:30 pm a cumulus field was developing along the western South Plains. This field should continue to expand eastward ahead of the dryline. The main question remains how quickly the dryline sharpens and moves east which will impact where storm initiation occurs. Latest thinking is that storm initiation should occur west of the I-27 corridor. To account for this the SPC has moved the enhanced risk further west into the Lubbock area which seems warranted based on latest trends. With the large amount of cape in place very large hail potentially exceeding baseball size will be possible. Additionally, a large amounts of DCAPE may also pose a damaging wind threat with isolated gusts to 80 mph possible (as the virga showers have already indicated). Shear values are a bit on the modest side but still sufficient for thunderstorm organization. Along the I-27 corridor effective bulk shear values around or slightly below 30 kts will be most likely with slightly higher values further east across the Rolling Plains and southeast Panhandle. While some low level curvature of the hodograph exists the hodograph is generally linear along the I-27 corridor. As storms initially fire along the boundary, storm splits would be likely that should lead to a line of storms rather quickly. As storms congeal into a line, damaging winds should become the more predominant threat however some cores of large hail will remain possible. Overall storm motion is on the slow side with right moving storms progged to move east around 10-15 mph. With PWATs around an inch combined with slow storm motion there may be some localized flooding threat. Across the northern Rolling Plains and SE Panhandle, hodograph curvature and overall length increases a bit as low level winds should remain backed ahead of the dryline. This will lead to slightly faster storm motions as well as enhance low level curvature of the hodograph. Current 0-3km srh is expected to increase to around 150 m2/s2 this evening however LCLs may be a bit on the high side for any appreciable tornado risk to develop. Nonetheless, a tornado or two can't be ruled out across this area. Expect most of the activity to clear the Rolling Plains by midnight. With the heavy rain appears that fog formation will be possible yet again tomorrow morning especially for locations off of the Caprock. Future shifts will monitor for the potential need of yet another dense fog advisory early tomorrow morning. /WCI .LONG TERM... Weak mid level anticyclonic curvature will follow tonights wave across the area early Thursday and along with resulting weak capping may be still enough to limit thunder chances late on Thursday. The dryline will begin the day Thursday backed close to the New Mexico border and we expect a few patches of fog to start the day, especially over the Rolling Plains. Upper flow will be more neutral late on Thursday but lacking a well-defined impulse. Still, the dryline will surge eastward Thursday afternoon and a few solutions are generating isolated thunderstorms over the Rolling Plains. We are unconvinced but will maintain a minimal mention of thunder over the Rolling Plains. Thursday will be warm and breezy, especially behind the dryline on the Caprock. Friday will see a weakening cold front enter the area bringing modest cooling, but the boundary perhaps settling into our southern and southeastern areas by Friday afternoon. Meanwhile, an upper level trough crossing northern Mexico Friday will sharpen a bit late in the day as it moves into southwest Texas and is expected to lead to an increasing chance of thunder near the frontal zone. The upper trough is then expected to slow down and nearly stall out across Texas Saturday, and solutions retain a chance of thunder over our eastern zones, though as mentioned previously this may be an over-extension of rain chances as slightly cooler air continues invading the area into the weekend. Some uncertainty regarding severe threat Friday given frontal positioning and thus availability of surface-based instability as well as weaker flow aloft. Upper ridging is expected to build late in the weekend, initially with a relatively cool airmass holding on Sunday but also dry expected. Then, warmth gradually returning early next week as the ridge axis slowly passes overhead and then to the east by Tuesday or so. Late Tuesday into Wednesday a large upper trough over the western U.S. will be pivoting through the Rockies and likely to pull improved moisture into the Rockies and perhaps adjacent high plains. And then this moisture will increase further east into the southern high plains by Wednesday supporting a low mention of thunder at the end of the forecast. RMcQueen && .FIRE WEATHER... Very warm temperatures will develop Thursday on the Caprock after the dryline moves east, along with gusty winds and low relative humidity. Elevated Fire Danger may develop. RMcQueen && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 58/05
Hazardous weather outlook, May 13, 11:30 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1130 AM CDT Wed May 13 2020 TXZ021>044-141630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1130 AM CDT Wed May 13 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A risk of thunderstorms, some severe, will exist this afternoon and evening primarily near and east of the I-27 corridor. Hail to the size of baseballs and wind gusts to 80 mph will be possible. A risk of tornados will also exist primarily across the Rolling Plains and southeast Panhandle. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periods of thunderstorms will be possible this week into the weekend across the region. From Thursday through Saturday, temperatures will warm and moisture will increase, creating an environment more favorable for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 13, 12:49 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1249 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM NON-TSTM WND GST 5 SSW GRAHAM 33.08N 101.52W
05/13/2020 M65 MPH GARZA TX MESONET
&&
EVENT NUMBER LUB2000231
MCQUEENLocal storm report, May 13, 4:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
452 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 4 E SHALLOWATER 33.69N 101.92W
05/13/2020 E0.88 INCH LUBBOCK TX PUBLIC
&&
EVENT NUMBER LUB2000232
JMLocal storm report, May 13, 5:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT WED MAY 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 2 NW SMYER 33.61N 102.19W
05/13/2020 E1.00 INCH HOCKLEY TX PUBLIC
&&
EVENT NUMBER LUB2000233
JMThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:27 AM CDT | Dense Fog Advisory | LUB | Briscoe, Castro, Childress, Cottle, Crosby, Dickens and 9 more | 7 hr |
| May 13, 3:28 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lubbock | 62 min |
| May 13, 4:23 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hale, Swisher | 33 min |
| May 13, 4:33 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Lubbock, Motley | 42 min |
| May 13, 4:55 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 50 min |
| May 13, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lubbock | 37 min |
| May 13, 5:24 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall | 29 min |
| May 13, 5:29 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley | 46 min |
| May 13, 5:37 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 23 min |
| May 13, 5:55 PM CDT | Special Weather Statement | LUB | Lubbock | 50 min |
| May 13, 6:03 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 44 min |
| May 13, 6:09 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Motley | 66 min |
| May 13, 6:37 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 53 min |
| May 13, 6:38 PM CDT | Special Weather Statement | LUB | Lubbock | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.